High Surf, Mendocino Coast
- When
- January 11, 2:30 PM PST
- Where
- Mendocino Coast forecast zone
- Deaths
- 2 direct, 0 indirect
- Reported by
- NEWSPAPER
A basketball team from Lake Tahoe were about to leave when they made one last trip to beach. A large wave pulled two boys into water.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EKA wrote it up.
A basketball team from Lake Tahoe were about to leave when they made one last trip to beach. A large wave pulled two boys into water. The 56 year old male attempted a rescue and got the boys to a large rock, when another large wave pulled him and one of the boys back into the sea.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before the first event at Jan 11, 2:15 PM PST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EUREKA CA 215 PM PST SUN JAN 11 2004 .SHORT TERM...WEAKENING S-N JET OFFSHORE WILL FINALLY MOVE ACROSS THE NORTH COAST LATE TONIGHT AND MONDAY...THEN PUSH NE MONDAY NIGHT. GUIDANCE IN GOOD AGREEMENT WITH KEEPING IT SLOW AND NOT STARTING PRECIP UNTIL AFTER 12Z. HAVE MADE MINOR ADJUSTMENTS TO POPS FOR THIS EVENT. SYSTEM IS STILL PRETTY WELL CONNECTED TO SUB-TROPICAL MOISTURE. SO EVEN THOUGH IT IS QUITE WEAK...IT SHOULD BRING DECENT RAINFALL TO OROGRAPHICALLY FAVORED AREAS IN S TO SW FLOW. GUIDANCE HAS COME INTO PRETTY GOOD AGREEMENT WITH NEXT SYSTEM APPROACHING THE AREA TUE NIGHT. IT IS ALSO TAPPED INTO MOIST FLOW ACROSS THE PACIFIC. LATEST GFS IS FASTER THAN PREVIOUS RUN AND THE 12Z ETA...AS WELL AS THE CANADIAN MODEL. BUT JET PUSHING OVERHEAD AT THE TIME WILL ALSO BE S-N...SIMILAR TO MONDAY SYSTEM. SO CURRENT POPS REFLECT POSSIBLE SLOWER SOLUTION...WITH HIGHEST POPS ON WED. .LONG TERM...FLOW ACROSS E PAC BEGINS TO BUCKLE A BIT THU...WITH A BRIEF RIDGE BUILDING ACROSS THE AREA. THIS DOES NOT LAST LONG THOUGH. GUIDANCE IS ONCE AGAIN VERY CONSISTENT WITH TROUGH PUSHING SLOWLY SOUTH JUST OFF THE NORTH COAST...WITH ANOTHER TAP OF SUBTROPICAL MOISTURE DIRECTED AT NRN CA. SO FOR FRI NIGHT THROUGH SUN WILL GO WITH CHANCE OF SHOWERS AS TROUGH SLOWLY MOVES SE AND ONSHORE FLOW CONTINUES. && SYNOPSIS...AN UPPER LEVEL RIDGE OF HIGH PRESSURE...EXTENDING FROM THE GREAT BASIN INTO BRITISH COLUMBIA...WILL HOLD IN PLACE THROUGH MUCH OF THE WEEK. MEANWHILE...A WEAKENING PACIFIC TROUGH WILL REACH THE AREA ON MONDAY. A SECOND PACIFIC SYSTEM WILL APPROACH ON TUESDAY NIGHT. HIGH PRESSURE WILL THEN BUILD ACROSS THE AREA FOR THURSDAY. && .EKA WATCHES/WARNINGS/ADVISORIES... SMALL CRAFT ADVISORY...PZZ450-455-470-475 && DISCUSSION: ST SYNOPSIS: RVT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EUREKA CA 500 AM PST SUN JAN 11 2004 CAZ001>004-076-121330 NORTH COAST INTERIOR- 500 AM PST SUN JAN 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .INSTRUCTIONS TO SPOTTERS... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
1 high surf. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| High Surf, Mendocino Coast | 2004-01-11 | 14 | Male | In Water | Direct |
| High Surf, Mendocino Coast | 2004-01-11 | 56 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384218.